Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS La Crosse, WI

April 12, 2022Olmsted County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 12, 2022, 2:21 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2022, 2:21 PM CDT (19:21 UTC)
Expired
Apr 12, 2022, 3:00 PM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 72 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 2:24 PM CDTHAIL 1Stewartville, MN
Apr 12, 2:28 PM CDTHAIL 0.253 Se Rochester, MN
Apr 12, 2:34 PM CDTHAIL 14 N Racine, MN
Apr 12, 2:45 PM CDTHAIL 0.252 S Dover, MN
Apr 12, 2:50 PM CDTHAIL 0.5Saint Charles, MN35 MPH WIND GUST.
Apr 12, 2:58 PM CDTHAIL 1Rollingstone, MNREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 12, 3:00 PM CDTHAIL 0.25Goodview, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WUUS53 KARX 121921
SVRARX
MNC109-157-169-122000-
/O.NEW.KARX.SV.W.0002.220412T1921Z-220412T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
221 PM CDT Tue Apr 12 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Winona County in southeastern Minnesota...
  Southern Olmsted County in southeastern Minnesota...
  Southeastern Wabasha County in southeastern Minnesota...

* Until 300 PM CDT.

* At 221 PM CDT, a severe thunderstorm was located near Stewartville,
  or 7 miles southeast of Rochester, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Eyota around 230 PM CDT.
  Dover around 235 PM CDT.
  St. Charles around 240 PM CDT.
  Altura around 250 PM CDT.
  Buffalo City and Rollingstone around 255 PM CDT.
  Winona, Goodview and Fountain City around 300 PM CDT.

Other locations impacted by this severe thunderstorm include
Whitewater State Park, Lock And Dam 5 A, County Roads 9 And 10,
Whitman, County Roads 28 And 31, Utica and Rochester Airport.

This includes Interstate 90 in Minnesota between mile markers 209 and
234.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4426 9190 4420 9187 4416 9180 4412 9171
      4410 9171 4410 9168 4408 9166 4385 9229
      4385 9245 4383 9245 4383 9248 4394 9256
TIME...MOT...LOC 1921Z 239DEG 49KT 4392 9240 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
074 
WWUS53 KARX 121937
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
237 PM CDT Tue Apr 12 2022

MNC109-157-169-122000-
/O.CON.KARX.SV.W.0002.000000T0000Z-220412T2000Z/
Winona MN-Olmsted MN-Wabasha MN-
237 PM CDT Tue Apr 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WINONA...SOUTHEASTERN OLMSTED AND SOUTHEASTERN
WABASHA COUNTIES...

At 237 PM CDT, a severe thunderstorm was located over St. Charles, or
19 miles west of Winona, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public reported 1/2 inch hail in Stewartvile at 220 pm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Altura around 245 PM CDT.
  Rollingstone around 250 PM CDT.
  Winona, Goodview and Fountain City around 255 PM CDT.

Other locations impacted by this severe thunderstorm include
Whitewater State Park, Weaver, Lock And Dam 5 A, Predmore, County
Roads 9 And 10, West Newton and Elba.

This includes Interstate 90 in Minnesota between mile markers 219 and
234.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4426 9190 4420 9187 4416 9180 4412 9171
      4410 9171 4410 9168 4408 9166 4385 9229
      4385 9230 4403 9238
TIME...MOT...LOC 1937Z 244DEG 51KT 4397 9204 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:40 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 12, 12:40 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT Tue Apr 12 2022

.DISCUSSION...(Today through Monday)
Issued at 405 AM CDT Tue Apr 12 2022

Key Messages:

 - Severe storm threat this evening

 - Strong wind gusts on Thursday

 - Cooling back down for the end of the week

Today/Tonight: Strong to Severe Storms

Looking at the big and general picture, the much talked about system
is still on track to bring storms to the region. Overnight,
satellite imagery showed clouds spilling over the Rocky Mountains
into the Central Plains. Later this morning, the surface low
pressure system will emerge from the Mountain West progressing
eastward throughout the day. Precipitation chances increase
throughout the day as a surface warm front lifts northward towards
the region. A widespread smattering of showers spreads into the
region from the southwest with the increasing moisture transport and
broad isentropic ascent aloft. Additional synoptic support is
anticipated by this evening as a southwest to northeast oriented
upper-level jet edges into the region placing the local area under
the right-exit quadrant of the jet favorable for additional updraft
support.

At the surface, sustained winds from the southeast with gusts around
35 mph advect in warm and moist conditions into the region. Dew
point temperatures could push near to just over 60 degrees for areas
south of I-90 after 7 pm. Conditions by this evening could be quite
juiced up with PWs pushing over 1.25". Climatology speaking looking
at sounding observations from Minneapolis, these values would be
more typical near the end of July or early August. Precipitable
water values of this magnitude are highly anomalous for mid April.
Both the EC ENS and NAEFS show PW values over 2 standard deviations
above the climatological mean.

Within the warm sector, there would be plenty of shear to work with
as forecast soundings depict around 40, 50, and 60 knots of shear in
the 0-1, 0-3, and 0-6 km layers respectively. Hodographs looping in
a typical clockwise fashion would be supportive of the right moving
supercells. All of this is driven by the bulk of the shear being in
the lowest layers of the atmosphere. Looking at the convective
allowing models (CAMs), some have discrete storms forming ahead of
the approaching cold front. A decent capping inversion setting up
around 800 mb would limit any storms from becoming surface based and
realizing the deep layer shear. Above the warm layer, lapse rates
aloft exceeding 8 C/km may support hail formation. Depending on if
the storms can become surface based, tornadoes would then be a
threat as well. This is all dependent on the overall evolution of
the system and the location of the warm front. As the cold front
moves into and through the area, the convective mode is anticipated
to become more linear as depicted in the CAM guidance. A northeast
to southwest oriented convective line would most likely be cold pool
dominant limiting the tornado threat even if storms were to become
surface based. With the shear vector similarly oriented, more
attention should be paid attention to any potential bowing segments
that would re-orient a potion of the eastward progressing line then
resulting in more favorable ingest of low-level vorticity.

Now the big factor is the overall timing off the system and how the
greatest forcing and instability align. There are still subtle
differences with the progression and timing of this front. This also
has implications for the overall severe threat. For example, the
deterministic EC guidance has the front passing later than the
deterministic GFS. As for instability by mid-afternoon, MUCAPE
values could easily reach over 2000 J/kg for the southern portions
of Iowa. But by the time the instability pool reaches into southeast
Minnesota and northeast Iowa after sunset, the magnitude begins to
wane with the loss surface heating. The timing of the best forcing
with the approaching cold front from the west and the instability is
the challenging part for this evening's forecast.

Wednesday: Additional rainfall as system exits

As the surface low begins to occlude and continue progressing north
and east away from the region. Another round for rainfall and
possible storms are anticipated for areas mainly east of the
Mississippi River. The risk for severe weather has been on a
diminishing trend for the area as the more favorable support pushes
off to the east of the area. Cooler conditions continue to advect
into the region in wake of the passing cold front.

Thursday: Windy

Temperatures decreasing in the lower layers of the atmosphere and
the pressure gradient increasing on the back side of the departing
system will result in very gusty conditions at the surface. A deep
mixed layer is anticipated to develop reaching near 50 knots at the
top and surface lapse rates exceeding 9 C/km would support surface
wind gusts to exceed 40 knots. Wind advisories will be needed if
confidence remains high that these conditions hold true.

With these steep surface lapse rates, some light snow could fall for
areas north of I-90 across north central Wisconsin. Combined with
the strong winds, this would lead to brief reductions in visibility.

Into the Weekend: Colder

These cooler conditions are expected to last through the weekend with
afternoon temperatures struggling to get into the mid 40s. The
unseasonable cold looks to persist into the first half of next week.
Will stick with the blended model guidance as there is plenty of
spread in the model guidance with the next system bringing chances
for rain/snow sometime in early part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1240 PM CDT Tue Apr 12 2022

Gusty S/SE winds expected this afternoon ahead of a surface low. A
period of scattered showers/storms will occur during this
afternoon with IFR/MVFR ceilings developing. Although a few
storms are possible at KRST through mid-evening, the higher
chances for storms at KRST/KLSE look to be late evening into the
overnight hours as a cold front approaches. Some showers may
linger into Wednesday morning with winds shifting westerly. Given
the strong flow just off the surface, periods of LLWS are likely
late today into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Peters/Skow
AVIATION...JM
Hazardous weather outlook, Apr 12, 3:26 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
326 AM CDT Tue Apr 12 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131230-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
326 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this evening and early
tonight, mainly across northeast Iowa and southeast Minnesota.
Hail and damaging winds would be the main threats along with a
narrow window of opportunity for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong west to southwest winds develop on Thursday with gusts of
40 to 50 mph possible. Scattered snow showers are possible north
of Interstate 90 that, when combined with the strong winds, may
lead to brief visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Severe weather reports may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Special weather statement, Apr 12, 12:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1231 PM CDT Tue Apr 12 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-122000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
1231 PM CDT Tue Apr 12 2022

...Period of Gusty Winds This Afternoon...

Southeast winds at 15 to 30 mph with gusts up to 45 mph will occur
through the afternoon. Light weight or unsecured objects will be
blown around. Motorists in high profile vehicles should exercise
caution.
Local storm report, Apr 12, 1:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             AUSTIN                  43.67N 92.97W
04/12/2022  M0.25 INCH       MOWER              MN   911 CALL CENTER

&&

SHEA
Special weather statement, Apr 12, 1:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
150 PM CDT Tue Apr 12 2022

MNZ094-121915-
Mower MN-
150 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of central Mower County
through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsdale, or near Austin, moving northeast at 70 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Grand Meadow around 200 PM CDT.

Other locations impacted by this storm include County Roads 1 And 7,
Highways 63 And 16, Hamilton, Dexter, Mayville, Interstate 90 And
County 1, Elkton, Racine, Renova and Lansing.

This includes Interstate 90 in Minnesota between mile markers 180 and
204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4384 9266 4383 9245 4369 9245 4358 9290
      4374 9300
TIME...MOT...LOC 1849Z 247DEG 61KT 4369 9286

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Baumgardt
Local storm report, Apr 12, 2:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 WSW AUSTIN            43.64N 93.05W
04/12/2022  E0.25 INCH       MOWER              MN   PUBLIC

&&

EMS
Special weather statement, Apr 12, 2:19 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
219 PM CDT Tue Apr 12 2022

MNZ079-087-088-094-095-122000-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Mower MN-
219 PM CDT Tue Apr 12 2022

...A strong thunderstorm will impact portions of west central Winona,
Olmsted, northeastern Mower, south central Wabasha and northwestern
Fillmore Counties through 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stewartville, or 8 miles south of Rochester, moving northeast at 55
mph.

HAZARD...Winds in excess of 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eyota around 230 PM CDT.
  Dover around 235 PM CDT.
  St. Charles around 240 PM CDT.
  Altura around 250 PM CDT.

Other locations impacted by this storm include Whitewater State
Park.

This includes Interstate 90 in Minnesota between mile markers 203 and
241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4423 9214 4396 9182 4374 9250 4392 9268
TIME...MOT...LOC 1918Z 239DEG 49KT 4389 9242

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:32 PM CDTWind AdvisoryARXDodge, Fillmore, Mower, Olmsted2 hr
Apr 12, 1:50 PM CDTSpecial Weather StatementARXMower25 min
Apr 12, 2:19 PM CDTSpecial Weather StatementARXOlmsted41 min
Apr 12, 2:34 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona26 min
Apr 12, 2:57 PM CDTSevere Thunderstorm WarningARXWinona51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.